Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 643, NWS Norman, OK

August 30, 2004Beckham County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 30, 2004, 9:39 AM CDT for Beckham County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 9:39 AM CDT (14:39 UTC)
Expired
Aug 30, 2004, 10:30 AM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Beckham County, OK

The radar

The Altus AFB radar (KFDR), 121 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 2.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 301439
SVROKC
OKC009-301530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
939 AM CDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BECKHAM COUNTY IN WESTERN OKLAHOMA

* UNTIL 1030 AM CDT

* AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF ERICK...MOVING SOUTHWEST
  AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE ERICK AND TEXOLA

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 0 AND 13.

HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 55 MPH ARE LIKELY.

LAT...LON 3514 9974 3529 9980 3516 10019 3494 10006

$$

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:41 AM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 30, 3:41 AM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
341 AM CDT MON AUG 30 2004

.DISCUSSION...
SCATTERED TSRA CONTINUE TO DEVELOP OVER KANSAS AND NORTHWEST
OKLAHOMA IN ASSOCIATION WITH THE LOW LEVEL JET AND PASSAGE OF
SHORTWAVE TROUGH. NEARBY WEAK COLD FRONT OVER NORTHWEST KANSAS WILL
SHIFT SLIGHTLY EASTWARD THIS AFTERNOON AS THE TROUGH MOVES THROUGH
THE GREAT LAKES...BEFORE SLOWLY WEAKENING. THANKS IN PART TO A
RELATIVELY MOIST GROUND...MODELS CONTINUE TO HAVE DIFFICULTY HANDING
MOISTURE TRANSPORT FROM THE GROUND...WITH EVEN 06 HR 2M DEWPOINT
PROGS FROM ETA/GFS AVERAGING 4-10 DEGREES F TOO LOW. ACCOUNTING FOR
THE LIKELIHOOD OF THIS TREND CONTINUING TODAY...MODERATE INSTABILITY
IS EXPECTED TO REFORM AHEAD OF THE COLD FRONT BY LATE AFTERNOON WITH
CONVECTIVE INHIBITION LOW. ALTHOUGH WE EXPECT SCATTERED TSRA TO FORM
ALONG THE FRONT BY THIS TIME...AREAL COVERAGE SHOULD BE MUCH LESS
HOWEVER COMPARED TO SUNDAY AS THE MID/UPPER RIDGE BUILDS SLOWLY OVER
THE AREA. PRECIP CHANCES ARE WORTH MENTIONING FOR THE NORTHERN ONE
THIRD OF THE FORECAST AREA FOR LATE AFTERNOON/TONIGHT.

BY WEDNESDAY...THE SYNOPTIC PATTERN CONTINUES TO SHIFT TOWARD A LESS
FAVORABLE PATTERN FOR RAIN...WITH GREAT LAKES TROUGH RETREATING...
AND NEXT UPPER TROUGH ENTERING WESTERN US. WITH SURFACE RIDGE
EXPECTED TO PREVAIL OVER THE WESTERN GULF FOR AT LEAST ANOTHER FEW
DAYS...DEEPER MOISTURE RETURN WILL BE UNAVAILABLE...SUPPORTING
RELATIVELY COOL NIGHTS WITH SKIES PC/MOSTLY CLEAR. BUT BY THE END OF
THE WEEK...THE MEDIUM RANGE MODELS ARE IS REASONABLE AGREEMENT IN
ALLOWING LONGWAVE TROUGH TO MOVE THROUGH THE ROCKIES WITH ASSOCIATED
WEAK COLD FRONT POSSIBLY ENTERING NORTHWEST OKLAHOMA BY LATE
FRIDAY/SATURDAY. EVEN IF DEEPER MOISTURE DOES NOT RETURN TO THE AREA
BY THIS TIME...LIFT ASSOCIATED WITH COLD FRONT AND TROUGH MAY BE
SUFFICIENT TO OVERCOME NEGATING AFFECTS OF LESS MOISTURE...AT LEAST
ENOUGH TO WARRANT LOW POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  87  64  88  65 /  10   0   0  10
HOBART OK         90  65  90  66 /  10  10   0  10
WICHITA FALLS TX  89  65  89  67 /  10   0   0  10
GAGE OK           89  65  90  63 /  30  30  10  10
PONCA CITY OK     86  62  89  65 /  10  20   0  10
DURANT OK         88  64  88  66 /  10   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JAMES
Hazardous weather outlook, Aug 30, 7:00 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT MON AUG 30 2004

OKZ004>048-050>052-TXZ083>090-311200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
THUNDERSTORMS DEVELOPING THIS MORNING ACROSS NORTHWEST OKLAHOMA ARE
ASSOCIATED WITH THE LOW LEVEL JET AND INFLUENCE FROM AN UPPER LEVEL
DISTURBANCE PASSING THROUGH THE AREA. ALTHOUGH ABUNDANT INSTABILITY
EXISTS...VERTICAL WIND SHEAR REMAINS TOO WEAK TO SUPPORT ORGANIZED
SEVERE THUNDERSTORM DEVELOPMENT. ONE OR TWO STORMS MAY BRIEFLY
BECOME SEVERE...WITH HAIL TO THE SIZE OF QUARTERS...BEFORE STORMS
WEAKEN TOWARD MIDDAY.

ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS WESTERN
KANSAS...NEAR A COLD FRONT...WITH A FEW OF THESE STORMS MOVING INTO
NORTHERN OKLAHOMA THIS EVENING AND OVERNIGHT. ALTHOUGH ISOLATED
SEVERE THUNDERSTORMS CAN NOT BE COMPLETELY RULED OUT...ORGANIZED
SEVERE WEATHER IS NOT EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
SLOW MOVING THUNDERSTORMS...ALONG WITH REPEATED DEVELOPMENT OVER THE
SAME AREAS...MAY RESULT IN LOCALIZED FLOODING ACROSS NORTHWEST
OKLAHOMA THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT CHANCE OF THUNDERSTORMS RETURNS NEXT FRIDAY AND SATURDAY AS
ANOTHER COLD FRONT APPROACHES THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

JAMES

In the hours before

Special weather statement, Aug 30, 5:46 AM CDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
546 AM CDT MON AUG 30 2004

OKZ010-301100-

WOODWARD OK-
546 AM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF QUINLAN AT 546 AM
CDT...MOVING SOUTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WOODWARD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Aug 30, 5:48 AM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 AM CDT MON AUG 30 2004

OKZ015-301100-

DEWEY OK-
548 AM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF CESTOS AT 548
AM CDT...MOVING SOUTH AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN DEWEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Aug 30, 9:35 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
935 AM CDT MON AUG 30 2004

OKZ021-301500-

BECKHAM OK-
935 AM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF
SAYRE AT 935 AM CDT...MOVING SOUTHWEST AT 10 MPH.  THIS STORM
WILL PRODUCE VERY HEAVY RAINFALL...WIND GUSTS TO 50 MPH AND
SMALL HAIL DURING THE NEXT 30 MINUTES OR SO.

PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:46 AM CDTSevere Thunderstorm WarningOUNHarper44 min
Aug 30, 7:15 AM CDTFlash Flood WarningOUNHarper3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.